Hail, Mower
- When
- April 9, 7:11 PM CST
- Where
- Mower County, 0.69 mi N of Austin Acres
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.660, -93.000
Thunderstorms developed along a cold front across portions of southeast Minnesota during the evening of April 9th. These storms were a little unique as they produced large hail with very little rain or gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed along a cold front across portions of southeast Minnesota during the evening of April 9th. These storms were a little unique as they produced large hail with very little rain or gusty winds. The storms dropped the hail from Austin (Mower County) northeast to Hammond and Plainview (Wabasha County). The largest hail reported was egg sized in Dodge Center (Dodge County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 9, 5:17 PM CST, 1 hour 54 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 617 PM CDT Sun Apr 9 2017 .UPDATE...This Evening Issued at 608 PM CDT Sun Apr 9 2017 Thunderstorms have now pushed into northern Wisconsin and are producing hail, up to around quarter size, over Price County, and potentially larger has reflectivity continues to increase on radar. We will see a break in the action locally until late this evening, most likley closer to 9 PM when scattered thunderstorms are expected to develop along the cold front and shortwave working in from the west. A few of these storms may produce large hail and gusty winds. Overall, the severe thunderstorm threat appears to be diminishing. Latest mesoscale models runs are starting to back off on the area coverage of storms later this evening into the overnight especially the HRRR. The latest SPC Mesoanalysis indicates 1500 to 2000 J/kg MUCAPE across much of the area. A strong CAP remains in place so not anticipating any surface based storms. So, the main threat from any storms, if they develop later this evening, would be large hail. && .SHORT TERM...(This evening through Monday) Issued at 206 PM CDT Sun Apr 9 2017 All eyes on thunderstorm chances and severe potential late this afternoon/evening and into the early overnight hours. 18Z water vapor loop shows a potent low spinning across the northern Rockies with its attendant surface low centered near Omaha. A warm front extends northeastward across northwest IA, southeast MN, and into north-central WI. Surface low is forecast to lift northeastward along this boundary, nearing the MN/WI border in the vicinity of Wabasha by 06-09Z tonight. 0-3 km MUCAPE soars to between 1500 and 25000 J/kg late this afternoon and evening south of the warm front. 0-3 km bulk shear is also quite strong, ranging from 40 to 50 kts with area soundings showing strong turning in the lowest couple kilometers late this afternoon. That said, there is a strong elevated warm layer from 2-3 km, essentially capping the atmosphere with CIN values well in excess of 100 J/kg for most of the forecast area. Deep layer lift is also lacking with the best 500-300 hPa potential vorticity advection delayed until later this evening. If cap can break early so that boundary layer rich instability/shear is available for storm development, will need to watch for supercell development near and north of the warm front this afternoon and early evening. Based on latest convection allowing models (CAMs), this outcome is looking less likely as HRRR/RAP now show some more generic thunderstorms developing this afternoon mainly north of I- 94, but quickly lifting activity north of forecast area by 23-00Z. More likely scenario is for a convective complex to develop somewhere across southwest/south-central MN late this afternoon and early evening in the less capped environment north of the warm front and then race northeastward coincident with strong short- wave/upper level forcing moving through the region. CAMs bring this complex into the forecast area between 01-07Z mainly along and north of I- 90. By this time, hodographs straighten out, suggesting more of a linear storm mode with the primary threats being large hail and damaging wind. Convective development/severe potential farther south in the vicinity of the cold front less certain given lingering capping issues. Most if not all convection should move east of the forecast area by 09Z tonight. For Monday, scattered rain showers are possible mainly north of I-90 in the deformation axis on the backside of the departing surface low. Skies will be cloudy with winds shifting to the northwest, gusting at times to 25 mph. Temperatures will be cooler with a large gradient across the forecast area. Highs will range from the upper 40s across the northwest to the lower 60s across the southeast. .LONG TERM...(Monday night through Sunday) Issued at 206 PM CDT Sun Apr 9 2017 If any lingering showers can hold together into Monday night, there could be a brief period of a wintry mix across the northwest half of the forecast area due to a loss of ice aloft and cooling surface temperatures to near freezing. Confidence of occurrence is low. Tuesday will see decreasing cloud cover through the day as high pressure builds across the region. Cooler temperatures will continue with highs mainly in the lower 50s. Most of Wednesday also looking dry, but clouds will increase again ahead of the next short-wave Wednesday night. Temperatures will warm back into the upper 50s to lower 60s. Good model agreement of a shortwave and associated rain showers sliding through the area Wednesday evening into Thursday morning. The 09.12Z GFS and 09.12Z ECMWF then keep Thursday dry, before diverging with their solutions on Friday. While both models bring a cold front and rain through the area on Saturday, the ECMWF brings a shortwave through the area ahead of the front, meaning the rain would begin Friday evening. The GFS keeps this feature well south of the area. The cold front and rain then shift out of the area by late Saturday night/early Sunday morning, dropping high temperatures from the 60s on previous days, to near to slightly below normal values in the 50s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 617 PM CDT Sun Apr 9 2017 Plan on conditions lowering to MVFR tonight in stratus and perhaps a few thunderstorms. KRST looks to have the best chance of seeing at thunderstorm or two later this evening so have included VCTS in the TAF starting at 04Z through 06Z. Confidence was too low to include a thunderstorms mention at KLSE but will have to watch trends closely this evening. Plan on MVFR stratus persisting at the TAF site through much of the day Monday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && UPDATE...Wetenkamp SHORT TERM...Rogers LONG TERM...Rogers/CA AVIATION.....RRS
Hazardous Weather Outlook National Weather Service La Crosse WI 240 PM CDT Sun Apr 9 2017 IAZ011-030-WIZ043-044-053>055-061-101945- Allamakee-Clayton-Juneau-Adams-Vernon-Crawford-Richland-Grant- 240 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of northeast Iowa...central Wisconsin and southwest Wisconsin. .DAY ONE...This Afternoon and Tonight A few thunderstorms may develop this evening and tonight. While the overall severe threat is low, a few storms may produce hail and gusty wind. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032>034- 101945- Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson- 240 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... north central Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will continue this afternoon mainly north of Interstate 94 and then become more widespread later this evening and overnight. Some storms may become severe with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ010-029-MNZ096-WIZ041-042-101945- Winneshiek-Fayette-Houston-La Crosse-Monroe- 240 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A few thunderstorms are possible this evening and tonight. Some of these storms could become severe with a risk for large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for a few hours this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rogers
Special Weather Statement National Weather Service La Crosse WI 243 PM CDT Sun Apr 9 2017 WIZ017-029-092100- Taylor-Clark- Including the cities of Medford and Neillsville 243 PM CDT Sun Apr 9 2017 ...Thunderstorms Spreading Northeast Across the Area... at 240 pm area radars showed an area of showers and thunderstorms spreading northeast across parts of west-central into north- central Wisconsin. The storms were moving northeast at 40 mph and were mainly north of highway 29. The stronger of the storms could produce hail up to 1/2 inch diameter as they quickly move by, along a few lightning strikes and some gusty winds. Move indoors to a place of safety if one of these storms approaches your location. RRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
332 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 3 NNW LUBLIN 45.12N 90.75W
04/09/2017 U0.50 INCH TAYLOR WI TRAINED SPOTTER
TRAINED SPOTTER REPORTED HAIL SIZE OF PEA TO
LESS THAN A DIME FOUR MILES NORTH OF LUBLIN.
&&Special Weather Statement National Weather Service La Crosse WI 336 PM CDT Sun Apr 9 2017 WIZ017-092230- Taylor- Including the city of Medford 336 PM CDT Sun Apr 9 2017 ...Thunderstorms Spreading Northeast Across the Area... At 330 pm, radars showed an area of showers and thunderstorms spreading northeast across parts of west-central into north- central Wisconsin. The storms were north of Highway 29 and moving northeast at 40 mph. The strongest storms could produce nickel size hail. Lightning and some gusty winds are also possible. Move indoors to a place of safety if one of these storms approaches your location. Rogers
Special Weather Statement National Weather Service La Crosse WI 422 PM CDT Sun Apr 9 2017 WIZ017-092230- Taylor- Including the city of Medford 422 PM CDT Sun Apr 9 2017 ...Thunderstorms Continue Across the Area... Showers and thunderstorms will continue to overspread parts of north central Wisconsin. The storms were north of Highway 29 and moving northeast at 40 mph. The strongest storms could produce nickel size hail. Lightning and some gusty winds are also possible. Move indoors to a place of safety if one of these storms approaches your location. DTJ
Special Weather Statement National Weather Service La Crosse WI 514 PM CDT SUN APR 9 2017 WIZ017-092245- Taylor- 514 PM CDT SUN APR 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TAYLOR COUNTY... At 514 PM CDT, a strong thunderstorm was located near Jump River, or 18 miles east of Ladysmith, moving east at 40 mph. Nickel size hail is possible with this storm. This storm will be near... Westboro around 540 PM CDT. Other locations impacted by this storm include The Mondeaux Flowage, County Roads D And N and Camp Forest Spring. LAT...LON 4535 9015 4525 9083 4538 9086 4538 9015 TIME...MOT...LOC 2214Z 250DEG 35KT 4538 9073 Wetenkamp
Special Weather Statement
National Weather Service La Crosse WI
806 PM CDT SUN APR 9 2017
MNZ094-100130-
Mower-
806 PM CDT SUN APR 9 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MOWER COUNTY...
At 805 PM CDT, a strong thunderstorm was located near London, or near
Austin, moving northeast at 45 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
This storm will be near...
Rose Creek around 815 PM CDT.
Adams around 820 PM CDT.
Grand Meadow around 830 PM CDT.
Other locations impacted by this storm include Dexter, Mapleview,
Elkton, Taopi and I 90 Exit 179.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4367 9305 4381 9251 4356 9247 4350 9295
4350 9302 4355 9305
TIME...MOT...LOC 0105Z 245DEG 40KT 4358 9297
WetenkampThe Minneapolis radar (KMPX), 140 km away, was scanning. The volume nearest the first event began at 01:14 UTC.
22 hail. Local standard time, as filed.
Quarter sized hail fell in Austin.
Quarter sized hail was reported east of Kasson.
Half dollar sized hail was reported near Byron.
Quarter sized hail was reported on the northwest side of Rochester.
Quarter sized hail fell northeast of the Rochester airport.
Quarter sized hail was reported southwest of Hammond.
Quarter sized hail was reported in Hammond.
Quarter sized hail fell south of Plainview.
Quarter sized hail fell near Oxbow County Park.
Ping pong ball sized hail fell on the northwest side of Rochester.
Ping pong sized hail was reported south of Adams.
Half dollar sized hail was reported on the northwest side of Rochester.
Quarter sized hail was reported on the northwest side of Rochester.
Half dollar sized hail fell on the northwest side of Rochester.
Quarter sized hail was reported west of Hayfield.
Egg sized hail was reported in Dodge Center.
Quarter sized hail fell north of Rushford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687316, 687317, 687318, 687319, 687320, 687321, 687322, 688585, 687323, 687324, 687325, 687326, 688582, 688583, 687328, 687329, 687330, 687332, 687333, 688584, 687335, 687336.